The Annals of Applied Probability

Large deviations of Jackson networks

Irina Ignatiouk-Robert

Full-text: Open access


The problem of large deviations for a Jackson network is analyzed in detail. A new representation of the rate function is given and a simple procedure is proposed to get its closed form expression. The methods used rely on twisted distributions, localized processes, fluid limits and a careful analysis of some functions.

Article information

Ann. Appl. Probab., Volume 10, Number 3 (2000), 962-1001.

First available in Project Euclid: 22 April 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations
Secondary: 60J15 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Large deviations Jackson networks twisted distributions fluid limits localized processes


Ignatiouk-Robert, Irina. Large deviations of Jackson networks. Ann. Appl. Probab. 10 (2000), no. 3, 962--1001. doi:10.1214/aoap/1019487515.

Export citation


  • [1] Alanyali, M. and Hajek, B. (1998). On large deviations of Markov processes with discontinuous statistics. Ann. Appl. Probab. 8 45-66.
  • [2] Atar, R. and Dupuis, P. (1999). Large deviations and queueing networks: methods for rate function identification. Stochastic Process. Appl. 84 255-296.
  • [3] Blinovski, V. M. and Dobrushin, R. L. (1994). Process level large deviations for a class of piecewise homogeneous random walks. Progr. Probab. 34 1-59.
  • [4] Borovkov, A. A. (1986). Limit theorems for queueing networks. I. Teor. Veroyatnost. i Primenen 31 474-490.
  • [5] Botvich, D. D. and Zamyatin, A. A. (1995). On fluid approximations for conservative networks. Markov Processes and Related Fields 1 113-140.
  • [6] Chen, H. and Mandelbaum, A. (1991). Discrete flow networks: bottleneck analysis and fluid approximations. Math. Oper. Res. 16 408-446.
  • [7] Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • [8] Dobrushin, R. L. and Pechersky, E. A. (1994). Large deviations for tandem queueing systems. J. Appl. Math. Stochastic Anal. 7 301-330.
  • [9] Dupuis, P. and Ellis, R. S. (1992). Large deviations for Markov processes with discontinuous statistics. II. Random walks. Probab. Theory Related Fields 91 153-194.
  • [10] Dupuis, P. and Ellis, R. S. (1995). The large deviation principle for a general class of queueing systems. I. Trans. Amer. Math. Soc. 347 2689-2751.
  • [11] Dupuis, P. Ellis, R. and Weiss, A. (1991). Large deviations for Markov processes with discontinuous statistics I: general upper bounds. Ann. Probab. 19 1280-1297.
  • [12] Dupuis, P. Ishii, H. and Soner, H. M. (1990). A viscosity solution approach to the asymptotic analysis of queueing systems. Ann. Probab 18 226-255.
  • [13] Dupuis, P. and Ramanan, K. (1999). Convex duality and the Skorokhod problem. I. Probab. Theory Related Fields 115 153-195.
  • [14] Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury Press, Belmont, CA.
  • [15] Frater, M. R., Lennon, T. M. and Anderson, B. D. O. (1991). Optimally efficient estimation of the statistics of rare events in queueing networks. IEEE Trans. Automat. Control 36 1395-1405.
  • [16] Freidlin, M. I. and Wentzell, A. D. (1998). Random Perturbations of Dynamical Systems, 2nd ed. Springer, New York.
  • [17] Ignatyuk, I. A., Malyshev, V. A. and Shcherbakov, V. V. (1994). The influence of boundaries in problems on large deviations. Uspekhi Mat. Nauk 49 43-102.
  • [18] Iscoe, I. and McDonald, D. (1995). Asymptotics of exit times for Markov jump processes. II: applications to Jackson networks. Ann. Probab. 22 2168-2182.
  • [19] Jackson, J. R. (1957). Networks of waiting lines. Oper. Res. 5 518-521.
  • [20] Kelly, F. P. (1979). Reversibility and Stochastic Networks. Wiley, Chichester.
  • [21] Labr eche, N. and McDonald, D. (1995). Large deviations of the total backlog in a queueing network. Preprint.
  • [22] Malyshev, V. A. and Men'shikov, M. V. (1981). Ergodicity, continuity, and analyticity of countable Markov chains. Trans. MoscowMath. Soc. 1 1-47.
  • [23] Parekh, S. and Walrand, J. (1989). A quicksimulation method for excessive backlogs in networks of queues. IEEE Trans. Automat. Control 34 54-66.
  • [24] Rockafellar, R. T. (1997). Convex Analysis, Princeton Univ. Press.
  • [25] Rogers, L. C. G. and Williams, D. (1987). Diffusions, Markov Processes, and Martingales 2: It o Calculus. Wiley, New York.
  • [26] Ruget, G. (1979). Quelques occurences des grands ´ecarts dans la litt´erature ´electronique. Ast´erisque 68 187-199.
  • [27] Sharpe, M. (1988). General Theory of Markov Processes. Academic Press, Boston.
  • [28] Shwartz, A. and Weiss, A. (1995). Large Deviations for Performance Analysis. Chapman and Hall, London.
  • [29] Tsoucas, P. (1992). Rare events in series of queues. J. Appl. Probab. 29 168-175.